Illinois, 2021

Heavy Snow in Illinois, February 14 to 16, 2021

February 14 to 16, 2021 · NWS ILX · 26 events in 26 counties and zones

Canadian high pressure anchored over the Northern Plains allowed an extremely cold airmass to filter southward into central Illinois on February 14th, resulting in afternoon high temperatures only reaching the single digits above zero everywhere north of the I-70 corridor. While the Arctic cold front responsible for the cold snap was stalled well to the south over the northern Gulf of Mexico, an…

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Canadian high pressure anchored over the Northern Plains allowed an extremely cold airmass to filter southward into central Illinois on February 14th, resulting in afternoon high temperatures only reaching the single digits above zero everywhere north of the I-70 corridor. While the Arctic cold front responsible for the cold snap was stalled well to the south over the northern Gulf of Mexico, an upper-level disturbance interacted with a weak surface trough to produce a prolonged period of snow from the evening of February 14th through the morning of February 16th. Storm total snowfall was greatest east of the Illinois River, where amounts in excess of 5 inches were common. The highest snow totals of 8 to 12 inches were focused across east-central Illinois along and east of the I-57 corridor. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 14, 3:40 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 14, 3:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
340 PM CST Sun Feb 14 2021

.SYNOPSIS...
Issued at 340 PM CST Sun Feb 14 2021

A frigid air mass over the region will be in place as a strong
storm system arrives in the area from the southwest tonight
through Monday night. Bitterly cold wind chills will continue
through tonight, followed by heavy snow, especially east of I-55.
Six to twelve inches of snow are expected by Monday night east of
I-55, and generally three to six inches to the west.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 340 PM CST Sun Feb 14 2021

The lead disturbance ejecting out of a deep low pressure trough
over the southwest is already bringing snow from around the
Illinois River westward in a frontogenetical region, while an
additional disturbance currently heading into southern Missouri
should arrive this evening and spread snow throughout central and
southeast IL, becoming a bit heavier overnight. Just north of
Peoria should see little snowfall with this feature, but the
remainder of central and southeast IL should see an inch or two
overnight, followed by a brief lull in snowfall rates. In the
afternoon to late evening, the main surface low passes by to the
southeast, but still bringing significant snowfall rates
especially east central and southeast IL with a pronounced upper
level shortwave moving through. This latter portion of the
extended storm system should target southeast and east central IL
with the heaviest amounts, ranging from 4 to 9 additional inches
through Monday night, while areas west of I-55 only see an
additional 2 to 5 inches. Storm totals therefore range up to the 8
to 12 inch range from the I-57 corridor eastward, 4 to 8 inches
around the I-55 corridor, and 3 to 6 inches to the west. Therefore
have winter storm warnings in effect from Sangamon County/
Champaign County southward/eastward, and winter weather advisories
in effect to the northwest. It should be noted that snow should
be light and fluffy given the very cold temperatures at the
surface and aloft, so a bit unusual for the area. Although the
weight of the snow will be low, blowing and drifting could
initiate at lower wind speeds than typical as well. The snow
should taper off and end late Monday night. Wind chill warning
remains in effect for areas west of I-55, and a wind chill
advisory I-55 eastward to near I-70, until noon Monday for wind
chill temperatures expected to return to minus 15 to minus 25
degrees overnight. Lows tonight near to a few degrees below zero
in these areas, and upper single digits south of I-70. Highs
Monday still very cold, ranging from 3 in Galesburg to 17 in
Lawrenceville.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 340 PM CST Sun Feb 14 2021

A break in precipitation is expected Tuesday into early Wednesday,
when another fairly similar strong storm system will track into
the region. into Thursday when another potentially strong storm
system. However, the track and strength of this system is more
uncertain at this point. Temperatures look to slowly moderate
through the middle portions of the work week into the weekend,
still remaining well below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1152 AM CST Sun Feb 14 2021

Snow will gradually increase and spread throughout central IL this
afternoon and evening, decreasing conditions steadily to IFR vsbys
and MVFR cigs from 20Z-07Z. First terminals to be affected should
be KSPI and KPIA with MVFR conditions this afternoon, followed by
increasing snowfall rates after 03Z bringing IFR vsbys, except for
KPIA which looks to remain just NW of the heavier rates. Although
some improvement in vsbys due to a brief lull in snowfall rates
around 15Z-18Z, uncertainty in timing this lull precludes
including in TAFs at this time.

&&

.CLIMATE...
Issued at 330 AM CST Sat Feb 13 2021

A number of record cold highs will fall across central Illinois
today and Monday. Here are the current record cold highs:

Location           Today           Monday
--------         ---------        ---------
Bloomington       10 (1943)        11 (1991)
Champaign         11 (2020)         7 (1905)
Charleston        15 (2020)         8 (1905)
Decatur           -1 (1905)        12 (1920)
Galesburg          8 (2020)         9 (1991)
Jacksonville      17 (1943)        13 (1936)
Lincoln           13 (1943)        12 (2007)
Olney             20 (1914)        18 (1905)
Paris              1 (1905)        15 (1943)
Peoria             9 (1943)         7 (1905)
Springfield       15 (1943)         8 (1905)

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Tuesday for ILZ044>046-
051>057-061>063-066>068-071>073.

Winter Weather Advisory until 6 AM CST Tuesday for ILZ029-031-
036>038-040>043-047>050.

Wind Chill Warning until noon CST Monday for ILZ027>031-036-037-
040-041-047-049-050.

Winter Weather Advisory from noon Monday to 6 AM CST Tuesday for
ILZ027-028-030.

Wind Chill Advisory until noon CST Monday for ILZ038-042>046-048-
051>057-061-062-066.

&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
CLIMATE...Geelhart
Hazardous weather outlook, Feb 14, 3:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
357 PM CST Sun Feb 14 2021

ILZ044>046-051>057-061-062-066-152200-
Champaign-Christian-Coles-Cumberland-Douglas-Edgar-Effingham-
Macon-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
357 PM CST Sun Feb 14 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Dangerous wind chills are forecast through Monday morning. Wind
chill temperatures between 15 and 20 degrees below zero will be
common.

Snow is expected tonight, with 1 to 3 inches of accumulation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Snow will continue through Monday night, with additional
accumulations of 4 to 8 inches. North winds gusting over 20 mph
could produce drifting snow, primarily on east west roadways.

Another weather system could bring accumulating snow to the region
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, though
snow measurements are appreciated.

ILZ063-067-068-071>073-152200-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
357 PM CST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST TUESDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Wind chills are forecast to be 5 to 15 degrees below zero through
Monday morning.

Snow is expected tonight, with 1 to 3 inches of accumulation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Snow will continue through Monday night, with additional
accumulations of 6 to 10 inches. North winds gusting over 20 mph
could produce drifting snow, primarily on east west roadways.

Another weather system could bring accumulating snow to the region
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, though
snow measurements are appreciated.

ILZ038-042-043-048-152200-
De Witt-Logan-McLean-Menard-
357 PM CST Sun Feb 14 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Dangerous wind chills are forecast through Monday morning. Wind
chill temperatures between 15 and 25 degrees below zero will be
common.

Snow is expected this afternoon and tonight, with 1 to 2 inches
of accumulation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Snow will continue through Monday, with additional accumulations
of 4 to 6 inches. North winds gusting over 20 mph could produce
drifting snow, primarily on east west roadways.

Another weather system could bring accumulating snow to the region
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, though
snow measurements are appreciated.

ILZ027-028-030-152200-
Knox-Marshall-Stark-
357 PM CST Sun Feb 14 2021

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 6 AM CST
TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Dangerous wind chills continue through Monday morning. Wind chill
temperatures as low as 25 degrees below zero will be common.

Snow is expected this afternoon and tonight, with under an inch
of accumulation expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Snow will continue through Monday, with additional accumulations
of 2 to 4 inches. North winds gusting over 20 mph could produce
drifting snow, primarily on east west roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, though
snow measurements are appreciated.

ILZ029-031-036-037-040-041-047-049-050-152200-
Cass-Fulton-Mason-Morgan-Peoria-Schuyler-Scott-Tazewell-Woodford-
357 PM CST Sun Feb 14 2021

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Dangerous wind chills continue through Monday morning. Wind chill
temperatures as low as 25 degrees below zero will be common.

Snow is expected this afternoon and tonight, with 1 to 2 inches
of accumulation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Snow will continue through Monday, with additional accumulations
of 3 to 6 inches. North winds gusting over 20 mph could produce
drifting snow, primarily on east west roadways.

Another weather system could bring accumulating snow to the region
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, though
snow measurements are appreciated.

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy snow. Local standard time, as filed.

Heavy Snow, Tazewell

When
February 14, 4:00 PM CST to February 16, 2:00 AM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Weather observers reported 5 to 7 inches of snow across Tazewell County from the evening of February 14th through the morning of February 16th...including 6.8 in Pekin and 6.0 1 mile south of Morton. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Marshall

When
February 14, 6:00 PM CST to February 16, 3:00 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers reported 4 to 8 inches of snow across Marshall County from the evening of February 14th through the morning of February 16th. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Woodford

When
February 14, 6:00 PM CST to February 16, 3:00 AM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers reported 4 to 8 inches of snow across Woodford County from the evening of February 14th through the morning of February 16th...including 8.0 1 mile south-southwest of Germantown Hills, 7.5 in Minonk, and 6.5 in Eureka. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Coles

When
February 14, 7:00 PM CST to February 16, 9:00 AM CST
Where
Coles forecast zone
Reported by
COOP Observer
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Weather observers reported 9 to 12 inches of snow across Coles County from the evening of February 14th through the morning of February 16th...including 11.5 in Mattoon and 10.0 in both Charleston and Cooks Mill. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Effingham

When
February 14, 7:00 PM CST to February 16, 9:00 AM CST
Where
Effingham forecast zone
Reported by
COOP Observer
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Weather observers reported 8 to 12 inches of snow across Effingham County from the evening of February 14th through the morning of February 16th...including 11.3 in Effingham, 9.2 in Beecher City, and 8.3 in Watson. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Douglas

When
February 14, 7:30 PM CST to February 16, 8:30 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Weather observers reported 9 to 11 inches of snow across Douglas County from the evening of February 14th through the morning of February 16th...including 10.5 in Arcola, 10.0 in Tuscola, and 9.0 in Arthur. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Moultrie

When
February 14, 7:30 PM CST to February 16, 8:30 AM CST
Where
Moultrie forecast zone
Reported by
COOP Observer
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Weather observers reported 7 to 10 inches of snow across Moultrie County from the evening of February 14th through the morning of February 16th...including 10.0 2 miles east of Sullivan and 8.8 in Lovington. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Jasper

When
February 14, 8:00 PM CST to February 16, 7:00 AM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Weather observers reported 9 to 11 inches of snow across Jasper County from the evening of February 14th through the morning of February 16th...including 10.6 6 miles north-northeast of Newton and 9.7 in Newton. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Cumberland

When
February 14, 8:00 PM CST to February 16, 8:00 AM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Weather observers reported 8 to 11 inches of snow across Cumberland County from the evening of February 14th through the morning of February 16th...including 10.9 3 miles north of Neoga and 9.5 in Toledo. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Shelby

When
February 14, 8:00 PM CST to February 16, 8:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Weather observers reported 5 to 11 inches of snow across Shelby County from the evening of February 14th through the morning of February 16th...including 10.8 4 miles northwest of Mode, 9.5 1 mile east of Shelbyville, and 9.0 in Windsor. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Champaign

When
February 14, 8:30 PM CST to February 16, 8:00 AM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers reported 7 to 12 inches of snow across Champaign County from the evening of February 14th through the morning of February 16th...including 11.9 2 miles south-southeast of Urbana, 10.1 2 miles north of Homer, 9.0 in Philo, and 7.7 in Thomasboro. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Clay

When
February 14, 8:30 PM CST to February 16, 6:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Weather observers reported 8 to 10 inches of snow across Clay County from the evening of February 14th through the morning of February 16th...including 10.0 in Flora and 9.0 6 miles south-southeast of Clay City. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Edgar

When
February 14, 8:30 PM CST to February 16, 7:00 AM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Weather observers reported 7 to 9 inches of snow across Edgar County from the evening of February 14th through the morning of February 16th...including 9.0 in both Paris and Redmon. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Christian

When
February 14, 9:00 PM CST to February 16, 3:00 AM CST
Where
Christian forecast zone
Reported by
COOP Observer
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Weather observers reported 4 to 9 inches of snow across Christian County from the evening of February 14th through the morning of February 16th...including 9.3 in Pana, 8.1 in Morrisonville, and 4.9 1 mile east-northeast of Taylorville. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Clark

When
February 14, 9:00 PM CST to February 16, 7:00 AM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Weather observers reported 7 to 9 inches of snow across Clark County from the evening of February 14th through the morning of February 16th. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Piatt

When
February 14, 9:00 PM CST to February 16, 7:30 AM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Weather observers reported 5 to 9 inches of snow across Piatt County from the evening of February 14th through the morning of February 16th...including 9.0 in Atwood, 8.2 3 miles north-northeast of Monticello, and 7.6 in Cisco. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Vermilion

When
February 14, 9:00 PM CST to February 16, 5:30 AM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers reported 7 to 12 inches of snow across Vermilion County from the evening of February 14th through the morning of February 16th...including 11.5 1 mile west of Bismarck, 10.0 in Westville, and 8.5 in Danville. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Macon

When
February 14, 9:30 PM CST to February 16, 8:00 AM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Weather observers reported 5 to 8 inches of snow across Macon County from the evening of February 14th through the morning of February 16th...including 8.0 in Decatur. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Richland

When
February 14, 9:30 PM CST to February 16, 6:00 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Weather observers reported 9 to 12 inches of snow across Richland County from the evening of February 14th through the morning of February 16th...including 11.8 2 miles northeast of Olney and 11.5 1 mile east of Dundas. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Crawford

When
February 14, 10:00 PM CST to February 16, 7:00 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Weather observers reported 7 to 11 inches of snow across Crawford County from the evening of February 14th through the morning of February 16th...including 11.0 3 miles west of Robinson and 9.7 in Palestine. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, De Witt

When
February 14, 10:30 PM CST to February 16, 6:00 AM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers reported 6 to 9 inches of snow across DeWitt County from the evening of February 14th through the morning of February 16th...including 8.5 3 miles west-southwest of Farmer City, 7.5 in Clinton, and 6.0 in Lane. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Lawrence

When
February 14, 11:00 PM CST to February 16, 7:00 AM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Weather observers reported 6 to 12 inches of snow across Lawrence County from the evening of February 14th through the morning of February 16th...including 11.2 2 miles west of Lawrenceville and 6.0 in Sumner. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Logan

When
February 14, 11:00 PM CST to February 16, 3:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Weather observers reported 5 to 7 inches of snow across Logan County from the evening of February 14th through the morning of February 16th...including 6.3 in Mount Pulaski, 6.2 in New Holland, and 5.4 at the National Weather Service office just east of Lincoln. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Menard

When
February 14, 11:00 PM CST to February 16, 2:30 AM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Weather observers reported 5 to 9 inches of snow across Menard County from the evening of February 14th through the morning of February 16th...including 8.4 1 mile north of Athens and 5.3 7 miles south-southeast of Petersburg. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, McLean

When
February 14, 11:30 PM CST to February 16, 4:00 AM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers reported 5 to 9 inches of snow across McLean County from the evening of February 14th through the morning of February 16th...including 9.0 2 miles east of Normal, 8.2 1 mile east of Heyworth, and 7.0 2 miles east of Bloomington. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Sangamon

When
February 15, 12:30 AM CST to February 16, 2:00 AM CST
Where
Sangamon forecast zone
Reported by
COOP Observer
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Weather observers reported 6 to 10 inches of snow across Sangamon County from the evening of February 14th through the morning of February 16th...including 10.0 in Chatham, 8.0 3 miles northwest of Springfield, and 7.6 2 miles west of Riverton. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945027, 945021, 945029, 944603, 944618, 944614, 944626, 944619, 945020, 945026, 944594, 944601, 944616, 944597, 944599, 944627, 945028, 944624, 945023, 944605, 944607, 944620, 944621, 944622, 944625, 945024.